West Virginia, 2014

Flash Flood in West Virginia, May 29, 2014

May 29, 2014 · NWS PBZ · 1 event in 1 county or zone

Slow moving cold front continued to move across the region on the 29th. With the slow movement of the boundary, training storms caused flash flooding over portions of Monongalia county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving cold front continued to move across the region on the 29th. With the slow movement of the boundary, training storms caused flash flooding over portions of Monongalia county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 1:39 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, May 29, 1:39 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT THU MAY 29 2014

.SYNOPSIS...
A SLOW-MOVING COLD FRONT WILL MAINTAIN SHOWER CHANCES TODAY
MAINLY FOR AREAS SOUTH AND EAST OF PITTSBURGH. BUILDING HIGH
PRESSURE SHOULD ENSURE A DRY AND WARM WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
WEAK SFC LOPRES EVIDENT IN WIND FIELD IS CNTRD IN FCST AREA THIS
MRNG...WITH FRONTAL BNDRY STRETCHING FROM KLHQ-KZZV-KAFJ. CLD CVR
THIS MRNG WAS EXTENSIVE...WHICH HAS LMTD CNVCTV DVLPMT ALONG THIS
BNDRY TO AREAS WHERE BREAKS IN CLDS OCCURRED. N OF THIS BNDRY... LGT
RAIN OR DRZL FROM THIS MRNG HAS WANED.

POPS THIS AFTN WERE FOCUSED PRIMARILY S OF THE BNDRY...SPCLY THE
HIGHER TERRAIN...WHERE SHWRS AND TSTMS ARE INCRG IN CVRG THIS AFTN
AS SHRTWV TROF APRCHS. OWING TO LACK OF STRONG HEATING...UPDRAFT
STRENGTH SHOULD BE LMTD...AND THUS SVR WX AND INTENSE RAIN NOT
XPCD.

PCPN WILL SHIFT SEWD TNGT AS HIPRES BUILDS INTO THE GRTLKS RGN.
CLDS THAT LINGER WILL DO SO UNTIL NWLY H5 FLOW BCMS NLY LATE
TNGT...AND DRIER LOW-LVL AIR BGNS TO MOVE SWD INTO THE FCST AREA.
WHERE CLRG OCCURS...FOG IS XPCD...SPCLY IN RVR VLLYS.

LINGERING MSTR AND HEATING ON FRI MAY PROVIDE INGREDIENTS FOR
DVLPMT OF A FEW SHWRS/TSTMS ON THE HIGHER TERRAIN FRI AFTN AS A
SHRTWV TROF PASSES TO THE E OF THE FCST AREA...BUT CONFIDENCE IS
LOW. POPS WERE NOT INCLD IN THE FCST ATTM. MAXIMA ON FRI WILL
REACH UPR 70S-NR 80.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
NO MAJOR CHANGES TO THE SHORT TERM PERIOD. STACKED HIGH PRESSURE
WILL KEEP THE FORECAST DRY AND CALM THROUGH THE WEEKEND. VERY
LITTLE MODEL SPREAD OFFERED FOR TEMPS AS THEY REACH CLOSE TO 80
SAT AND ABOVE 80 ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST. AS FLOW ALOFT BECOMES
MORE SOUTHWESTERLY MOISTURE ADVECTION WILL INCREASE ACROSS THE
REGION WITH SURFACE DEWPOINTS EXPECTED TO JUMP BACK INTO THE 60S
BY MONDAY AFTERNOON. LAPSE RATES THROUGH EARLY NEXT WEEK DO NOT
LOOK OVERLY IMPRESSIVE AT THE MOMENT BUT THERE IS A AT LEAST A
THIN CAPE PROFILE DURING THE AFTERNOON PRESENT THROUGH THE FIRST
HALF OF THE WEEK AND EXPECT SHOWER AND THUNDERSTORM DEVELOPMENT
EACH DAY DURING THE AFTERNOONS AND EVENINGS...AND POTENTIALLY
CONTINUING THROUGH THE NIGHT DEPENDING ON TIMING OF SHORTWAVES
RIDING ALONG A STALLED FRONTAL BOUNDARY JUST NORTH.  WITH PROGGED
PWAT VALUES WELL 2 STANDARD DEVIATIONS ABOVE NORMAL AND THE
BOUNDARY NEARBY...FLOODING MAY END UP BEING THE BIGGEST IMPACT
ACROSS THE REGION...ESPECIALLY IF THE BOUNDARY ENDS UP BEING MORE
SOUTH AND OVER THE FORECAST AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VSBY/CIG RESTRICTIONS WILL BCM FEWER EARLY THIS AFTN AS SLGTLY DRIER
AIR INVADES IN THE WAKE OF SFC LOPRES. RVR FOG SEEMS LKLY TO DVLP
TNGT AS WINDS RMN LGT. PREV FCST FOR TNGT SEEMS REASONABLE...WITH
LITTLE DEVIATION LKLY.

.OUTLOOK.../FRIDAY THROUGH TUESDAY/...
GENERAL VFR IS EXPECTED THIS WEEKEND AS HIGH PRESSURE REMAINS THE
DOMINANT FEATURE. EARLY NEXT WEEK...INCREASING MOISTURE WILL RESULT
IN CHANCES FOR SHOWERS/THUNDERSTORMS EACH DAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 29, 2:25 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EDT THU MAY 29 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-301200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
325 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monongalia

When
May 29, 5:30 PM EST to 7:10 PM EST
Where
Monongalia County, 1.74 mi WSW of Sandy to 1.58 mi S of Sandy
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.620, -80.230

State official reported flooding on Daybrook Road and Statler Run Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524137.